Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 46, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 16, 2004, 9:04 PM CDT for Hardin County, Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 9:04 PM CDT (02:04 UTC)
- Expired
- Aug 17, 2004, 1:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hardin County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 170208 FFWDMX IAC083-170645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 904 PM CDT MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN HARDIN COUNTY IN CENTRAL IOWA * UNTIL 145 AM CDT * AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS IN THE WARNING AREA. * THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE 1 TO 3 INCHES PER HOUR. THIS WILL PRODUCE FLASH FLOODING IN THE ACKLEY AREA. OTHER WARNING LOCATIONS INCLUDE... ACKLEY AMATEUR RADIO SPOTTER REPORTED FLASH FLOODING ALONG THE GRUNDY AND BUTLER COUNTY LINE ALONG OLD HIGHWAY 20. ADDITIONAL THUNDERSTORMS MOVING THROUGH THE AREA WILL PRODUCE VERY HEAVY RAIN THROUGH 1030 PM. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEAST FRANKLIN...SOUTHWEST BUTLER AND NORTHWEST GRUNDY UNTIL 145 AM. FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. LAT...LON 4256 9320 4246 9321 4244 9305 4255 9304 $$ JOHNSON
4 follow-up statements
000 WGUS73 KDMX 170339 CCA FFSDMX IAC023-069-075-083-170645- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1036 PM CDT MON AUG 16 2004 ...A FLASH FLOOD STATEMENT WAS ISSUED WITH THE WRONG COUNTY CODES IN EFFECT...THIS STATEMENT CORRECTS THE PREVIOUS STATEMENT... ...A FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN BUTLER... SOUTHEASTERN FRANKLIN...NORTHEASTERN HARDIN AND NORTHWESTERN GRUNDY COUNTIES UNTIL 130 AM CDT... AMATEUR RADIO SPOTTER REPORTED FLASH FLOODING ALONG THE GRUNDY AND BUTLER COUNTY LINE ALONG OLD HIGHWAY 20. IN ADDITION...AT 930 PM...LAW ENFORCEMENT REPORTED A BLACK TOP ROAD UNDERWATER AND SEVERAL GRAVEL ROADS WITH WATER FLOWING OVER THEM 6 MILES NORTH OF WELLSBURG. PRECIPITATION ESTIMATES INDICATE 3 TO 4 INCHES OF RAINFALL HAVE FALLEN IN THESE AREAS. ADDITIONAL THUNDERSTORMS MOVING THROUGH THE AREA WILL CONTINUE TO PRODUCE VERY HEAVY RAIN THROUGH 1030 PM. THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNING AREA...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE 1 TO 3 INCHES PER HOUR. THIS WILL CONTINUE TO PRODUCE FLASH FLOODING ALONG THE BEAVER CREEK. FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. LAT...LON 4241 9316 4241 9284 4262 9286 4261 9318 $$ RUSSELL
000 WGUS73 KDMX 170436 FFSDMX IAC023-069-075-083-170645- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1125 PM CDT MON AUG 16 2004 ...A FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN BUTLER... SOUTHEASTERN FRANKLIN...NORTHEASTERN HARDIN AND NORTHWESTERN GRUNDY COUNTIES UNTIL 145 AM CDT... AT 1125 PM CDT... FLASH FLOODING WAS LIKELY STILL OCCURING ALONG THE BEAVER CREEK 21 MILES WEST OF ACKLEY...OR ABOUT 37 MILES EAST OF FORT DODGE. ANOTHER THUNDERSTORM WILL TRACK OVER THE AREA AFFECTING THE ACKLEY AREA AND BEAVER CREEK...BRINGING YET ANOTHER HALF TO THREE QUARTERS OF AN INCH OF PRECIPITATION BY AROUND MIDNIGHT. EARLIER REPORTS INCLUDED AMATEUR RADIO SPOTTER REPORTED FLASH FLOODING ALONG THE GRUNDY AND BUTLER COUNTY LINE ALONG OLD HIGHWAY 20. IN ADDITION...AT 930 PM...LAW ENFORCEMENT REPORTED A BLACK TOP ROAD UNDERWATER AND SEVERAL GRAVEL ROADS WITH WATER FLOWING OVER THEM 6 MILES NORTH OF WELLSBURG. THUNDERSTORMS HAVE DIMINISHED SIGNIFICANTLY OVER THE AREA...HOWEVER RATES OF 2 TO 3 INCHES PER HOUR AND ESTIMATED RAINFALL OF 3 TO 4 INCHES COULD MAKE FLOODING IMPACTS CONTINUE PAST MIDNIGHT. FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. LAT...LON 4241 9316 4241 9284 4262 9286 4261 9318 $$ RUSSELL
000 WGUS73 KDMX 170531 FFSDMX IAC023-069-075-083-170645- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1230 AM CDT TUE AUG 17 2004 ...A FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN BUTLER... SOUTHEASTERN FRANKLIN...NORTHEASTERN HARDIN AND NORTHWESTERN GRUNDY COUNTIES UNTIL 145 AM CDT... AT 1125 PM CDT...FLASH FLOODING WAS LIKELY STILL OCCURING BUT DIMINISHING ALONG THE BEAVER CREEK 21 MILES WEST OF ACKLEY...OR ABOUT 37 MILES EAST OF FORT DODGE. THUNDERSTORMS HAVE DIMINISHED OVER THE AREA...HOWEVER...ESTIMATED RAINFALL OF 3 TO 4 INCHES COULD MAKE FLOODING IMPACTS CONTINUE PAST MIDNIGHT. NUMEROUS REPORTS OF WATER OVER ROADWAYS WERE RECEIVED EARLIER IN THE EVENING...BUT NO NEW FLOODING REPORTS HAVE BEEN RECEIVED. ANY FLOODING IS EXPECTED TO RECEDE THROUGH 2 AM. AVOID WATER COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. LAT...LON 4241 9316 4241 9284 4262 9286 4261 9318 $$ RUSSELL
000 WGUS73 KDMX 170658 FFSDMX IAC023-069-075-083-170715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 150 AM CDT TUE AUG 17 2004 ...FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE FOR SOUTHWESTERN BUTLER...SOUTHEASTERN FRANKLIN...NORTHEASTERN HARDIN AND NORTHWESTERN GRUNDY COUNTIES... RUNOFF FROM HEAVY RAINFALL MONDAY EVENING IN DITCHES...LOW SPOTS...AND SMALL CREEKS SHOULD CONTINUE TO DIMINISH. LARGER RIVERS IN THE AREA MAY CONTINUE TO SEE SOME LONGER TERM RISES THROUGH TUESDAY. ALTHOUGH SOME ISOLATED THUNDERSTORMS MAY MOVE ACROSS SOUTHWEST HARDEN COUNTY...NO ADDITIONAL WIDESPREAD HEAVY RAINFALL IS EXPECTED EARLY THIS MORNING. THE FLASH FLOOD WARNING FOR THE AREA HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4241 9316 4241 9284 4262 9286 4261 9318 $$ JAW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:27 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Aug 16, 3:27 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT MON AUG 16 2004 .DISCUSSION... SCNDRY S/W VSB IN WV IMAGERY IS ANTICIPATED TO COME INTO PLAY FM THE 4-7PM TIME FRAME ALG THE FNT MOVING INTO THE NWRN CRNR ATTM. PROFILERS ARE NOT SHOWING MUCH WIND HOWEVER FOR ANY SGFNT FNTL CONVERGENCE...BUT THE WAVE SHOULD BE ENOUGH TO RELEASE THE INSTABILITY OF 1-2K J/KG. NW WNDS ALF ARND THE DEEP UPR CYC OVR CANADA SHOULD PROVIDE ENOUGH SHEAR FOR A FEW STORMS TO ROTATE. THE 13KM RUC REMAINS EMPHATIC ABT PCPN MOVS EWD ACRS THE CWA OVRNGT...AND NOT MUCH TMR. KEPT CONTINUITY GOING WITH SML CHCS IN THE SE. BNDRY GOING STNRY IN NRN MO TMR EVENING AHD ANOTHER S/W IN THE WNW FLOW. THE GFS IS MORE INDUSTRIOUS WITH THIS WAVE WHEREAS THE ETA/S ARE NOT AS MUCH. CUR FCSTS HAVE CHC POPS ACRS THE S AND WE WILL CONTINUE THAT THINKING...FIGURING THE FNT WL NOT MOVE NWD MUCH IN SUCH A FLOW PTRN. NXT SGFNT FNT ARRIVES LTR THIS WEEK WITH A FRESH AMS...WITH ANY PCPN THREAT SMALL THROUGH THE WKEND ATTM. TMPS WL APPROACH NORMAL OVER THE NXT COUPLE OF DAYS WITH A FALLBACK AGN LATE IN THE WEEK. LOOKING LIKE AUGUST WILL INDEED BE BELOW IF NOT WELL BELOW NORMAL FOR TMPS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, Aug 16, 6:30 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT MON AUG 16 2004 IAZ004>007-015>017-023>028-033>039-044>050-171003- BLACK HAWK IA-BOONE IA-BREMER IA-BUTLER IA-CALHOUN IA-CARROLL IA- CERRO GORDO IA-CRAWFORD IA-EMMET IA-FRANKLIN IA-GREENE IA-GRUNDY IA- HAMILTON IA-HANCOCK IA-HARDIN IA-HUMBOLDT IA-KOSSUTH IA-MARSHALL IA- PALO ALTO IA-POCAHONTAS IA-SAC IA-STORY IA-TAMA IA-WEBSTER IA- WINNEBAGO IA-WORTH IA-WRIGHT IA- INCLUDING THE CITIES OF...FORT DODGE...MASON CITY AND WATERLOO 630 PM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST THROUGH MIDNIGHT WITH A FEW STORMS LIKELY REACHING SEVERE CRITERIA. LARGE HAIL IS THE PRIMARY THREAT. DAMAGING WINDS ARE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT PRIOR TO 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT PASSES THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH 11 PM THIS EVENING AND AGAIN LATE WEDNESDAY. IAZ057>062-070>075-081>086-092>097-171003- ADAIR IA-ADAMS IA-APPANOOSE IA-AUDUBON IA-CASS IA-CLARKE IA- DALLAS IA-DAVIS IA-DECATUR IA-GUTHRIE IA-JASPER IA-LUCAS IA- MADISON IA-MAHASKA IA-MARION IA-MONROE IA-POLK IA-POWESHIEK IA- RINGGOLD IA-TAYLOR IA-UNION IA-WAPELLO IA-WARREN IA-WAYNE IA- INCLUDING THE CITIES OF...DES MOINES AND OTTUMWA 630 PM CDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OVER NORTHERN IOWA EARLY THIS EVENING MAY MOVE INTO SOUTH CENTRAL IOWA AFTER DARK. A FEW STORMS MAY BE SEVERE BETWEEN 1000 PM AND 1 AM. LARGE HAIL IS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY THROUGH THURSDAY AS A BOUNDARY LINGERS OVER SOUTHERN IOWA AND NORTHERN MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 10 PM AND 1 AM. SPOTTER ACTIVATION MAY ALSO BE REQUIRED WEDNESDAY AFTERNOON AND EVENING. JOHNSON
In the hours before
Local storm report, Aug 16, 7:22 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0719 PM TORNADO 2 SW ACKLEY 42.53N 93.08W
08/16/2004 HARDIN IA TRAINED SPOTTER
DEBREE VISIBLE
&&
JOHNSONLocal storm report, Aug 16, 7:23 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0722 PM TORNADO 1 S ACKLEY 42.54N 93.05W
08/16/2004 HARDIN IA LAW ENFORCEMENT
REPORTED BY IOWA FALLS PD.
&&
MRLocal storm report, Aug 16, 7:24 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM TORNADO 1 W ACKLEY 42.55N 93.07W
08/16/2004 HARDIN IA LAW ENFORCEMENT
TORNADO CROSSED FRANKLIN AND HARDIN COUNTY LINE AS
OBSERVED BY LAW ENFORCEMENT.
&&
JOHNSONLocal storm report, Aug 16, 7:25 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0716 PM TORNADO 2 W ACKLEY 42.55N 93.09W
08/16/2004 HARDIN IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TORNADO.
&&
MRLocal storm report, Aug 16, 7:27 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL ACKLEY 42.55N 93.05W
08/16/2004 1.00 INCH HARDIN IA TRAINED SPOTTER
REPORTED BY STORM SPOTTER.
&&
MRLocal storm report, Aug 16, 7:48 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT MON AUG 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 SE ACKLEY 42.51N 92.98W
08/16/2004 1.75 INCH GRUNDY IA TRAINED SPOTTER
&&
RPKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:05 PM CDT | Tornado Warning | DMX | Franklin, Hardin | 25 min |
| Aug 16, 7:17 PM CDT | Tornado Warning | DMX | Grundy | 43 min |
| Aug 16, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 56 min |
| Aug 16, 7:29 PM CDT | Tornado Warning | DMX | Hardin | 16 min |
| Aug 16, 7:54 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 51 min |
| Aug 16, 8:01 PM CDT | Tornado Warning | DMX | Grundy | 29 min |
| Aug 16, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 43 min |
| Aug 16, 8:45 PM CDT | Flash Flood Warning | DMX | Butler, Franklin, Grundy | 5 hr |
| Aug 16, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 55 min |
| Aug 16, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 47 min |
| Aug 16, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 40 min |
| Aug 16, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 50 min |
| Aug 16, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 44 min |
| Aug 16, 11:41 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 49 min |
| Aug 16, 11:52 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 53 min |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.